Hail, Russell
- When
- August 10, 8:44 AM CST
- Where
- Russell County, 3.86 mi NE of Gorham
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.920, -98.970
Fifty mph winds were also reported with the hail.
Elevated thunderstorms developed across Northwest Kansas and moved east into Central Kansas during the morning hours of August 10th, 2009. One or two of the thunderstorms developed into heavy precipitation supercells and become prolific damaging wind producers as they moved south of the city of LIncoln, Kansas and into the city of Salina, Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Elevated thunderstorms developed across Northwest Kansas and moved east into Central Kansas during the morning hours of August 10th, 2009. One or two of the thunderstorms developed into heavy precipitation supercells and become prolific damaging wind producers as they moved south of the city of LIncoln, Kansas and into the city of Salina, Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 10, 5:23 AM CST, 3 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 623 AM CDT MON AUG 10 2009 .AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU PATCHY MVFR FOG IS POSSIBLE ACROSS PARTS OF CENTRAL KANSAS UNTIL MID-MORNING TO THE NORTH OF A STATIONARY FRONT...OTHERWISE VFR CONDITIONS ARE EXPECTED TO PREVAIL DURING THE DAYLIGHT HOURS ACROSS THE AREA. HOWEVER...WIDELY SCATTERED CONVECTION IS EXPECTED TO DEVELOP BY MIDDAY AND CONTINUE THRU THE AFTERNOON...WITH BRIEF PERIODS OF MVFR OR IFR CONDITIONS. FOR NOW WILL JUST COVER CONVECTIVE CHANCES WITH VCTS. BETTER CHANCES FOR SCATTERED TO NUMEROUS SHOWERS/THUNDERSTORMS WILL COME TONIGHT AS THE SURFACE FRONT BEGINS TO DRIFT SOUTH AS A COLD FRONT. AREAS OF MVFR CIGS CAN BE EXPECTED AS WELL ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. KED && .PREV DISCUSSION... /ISSUED 317 AM CDT MON AUG 10 2009/ DISCUSSION... MAIN FORECAST CONCERN WILL BE CONVECTIVE CHANCES TODAY AND TONIGHT. SYNOPSIS: DIFFUSE SURFACE FRONT EXTENDS FROM NORTH OF KICT TO NEAR KMHK. IN THE UPPER LEVELS CURRENTLY HAVE A STRONG SHORTWAVE TRACKING ACROSS THE NORTHERN PLAINS AND APPROACHING THE WESTERN GREAT LAKES REGION. ANOTHER WEAKER PIECE OF ENERGY IS MOVING ACROSS THE NORTHERN ROCKIES AND IS SITUATED OVER NW CO/WESTERN WY. TODAY-TONIGHT: THESE TWO PERIODS LOOK TO BE THE MOST ACTIVE THROUGH THIS FORECAST PACKAGE. WATCHING A COUPLE AREAS FOR POSSIBLE CONVECTIVE DEVELOPMENT THIS MORNING. RUC ANALYSIS IS SHOWING A WEAK COLD POCKET ALONG THE 310K SURFACE THAT IS SLIDING ACROSS SE KS ALONG WITH SOME UPPER DIVERGENCE AND MID LEVEL MOISTURE CONVERGENCE. ANOTHER AREA TO WATCH AFTER 12Z WILL BE OVER THE NW PORTION OF FORECAST AREA. STORMS DEVELOPED OVER NE CO IN AN AREA OF ENHANCED ISENTROPIC LIFT ALONG THE 310K. SOME OF THIS ACTIVITY MAY TRY TO MAKE IT INTO NW KS LATER THIS MORNING. SURFACE FRONT WILL CONTINUE TO WASH OUT TODAY AND BY THIS AFTERNOON WHAT IS LEFT OF IT WILL STRETCH FROM SW KS ACROSS THE CENTRAL PORTION OF THE STATE. WITH AN UNSTABLE AIRMASS IN PLACE WITH MINIMAL CAP...STORMS COULD DEVELOP ANYWHERE ALONG THIS WEAK FRONT WITH MODELS SHOWING THE BEST SURFACE CONVERGENCE OVER SW KS. THE MORE WIDESPREAD CONVECTION WILL LIKELY COME AFTER DARK AS CURRENTLY HAVE HIGH CONFIDENCE THAT AN MCS WILL AFFECT THE AREA. THERE ARE A COUPLE SCENARIOS WITH THE EVOLUTION OF THE OVERNIGHT MCS. FIRST OFF THERE SEEMS TO BE SOME MODEL CONSENSUS IN DEVELOPING ADDITIONAL CONVECTION OVER NW KS IN RESPONSE TO THE UPPER WAVE EJECTING OUT OF THE NORTHERN ROCKIES WITH THIS ACTIVITY TRACKING SE ACROSS THE FORECAST AREA OVERNIGHT. THERE IS ALSO THE POSSIBILITY THAT CONVECTION DEVELOPS OVER CENTRAL KS AFTER DARK IN AN AREA OF ENHANCED ISENTROPIC LIFT/MOISTURE TRANSPORT ALONG WITH SOME UPPER DIFFLUENCE. WITH UNSEASONABLY STRONG DEEP LAYER SHEAR FOR THIS TIME OF YEAR AND SUFFICIENT ELEVATED CAPE...SEVERE STORMS WILL BE POSSIBLE OVERNIGHT. TUE-WED: ANY STORMS THAT DEVELOP TONIGHT WILL BE PUSHING OUT OF SE KS DURING THE DAY TUE AS A MORE SEASONAL AIRMASS SETTLES OVER THE AREA. THE UPPER PATTERN WILL THEN UNDERGO A CHANGE WITH A BROAD UPPER RIDGE ENCOMPASSING THE CENTRAL PLAINS AND MOST OF THE SW CONUS. BY FRI BOTH GFS AND ECMWF ARE TRACKING A SHORTWAVE ACROSS THE PACIFIC NORTHWEST WITH AN UPPER TROUGH EXPECTED TO ENCOMPASS MOST OF THE WESTERN CONUS BY THE WEEKEND. THIS FEATURE LOOKS TO BRING THE RETURN OF MCS ACTIVITY ACROSS THE PLAINS STARTING SAT NIGHT THROUGH THE BEGINNING OF THE WORK WEEK. UNTIL THEN IT LOOKS LIKE WERE IN FOR MORE SEASONAL TEMPS WITH PRECIP REMAINING OUT OF THE FORECAST. LAWSON AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE POTENTIAL FOR ELEVATED CONVECTION OVERNIGHT MAINLY AT THE ICT/CNU TAF SITES. LATEST RADAR LOOP WAS SHOWING SOME ELEVATED CONVECTION CONTINUING TO FESTER ACROSS NORTHEAST KANSAS. THIS AREA OF CONVECTION IS NEAR A ZONE OF ISENTROPIC LIFT BETWEEN 310 AND 315K. THIS CONVECTION MAY TRY TO BUILD BACK TO THE SOUTHWEST TOWARDS THE ICT TAF SITE AFTER 09Z AND MOVE SOUTHEAST TOWARDS THE CNU TAF SITE TOWARDS DAYBREAK. THE REMAINDER OF THE DAY...WE SHOULD SEE THE FRONTAL BOUNDARY WASH OUT LEAVING VERY LIMITED LOW LEVEL CONVERGENCE ACROSS THE AREA. THE CAP WILL BE FAIRLY WEAK THOUGH...SO ANY LEFT OVER BOUNDARIES FROM THE MORNING CONVECTION MAY TRIGGER AN ISOLATED STORM OR TWO. THE MAIN SHOW LOOKS TO BE AFTER 00Z WHEN AN MCS MAY DEVELOP OVER THE HIGH PLAINS AND PUSH INTO THE FORECAST AREA DURING THE EVENING OR OVERNIGHT TIMEFRAME. WE ARE SIDING WITH THE NAM AT THIS TIME...SINCE IT APPEARS LIKE THE UPPER LEVEL POTENTIAL VORTICITY ANOMALY MOVES INTO NORTHWEST KANSAS DURING THE LATE AFTERNOON WHICH APPEARS TO BE THE INITIATION POINT. COX && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 94 69 90 67 / 30 60 20 10 HUTCHINSON 93 68 90 66 / 40 60 20 10 NEWTON 94 68 89 66 / 30 60 20 10 ELDORADO 94 67 88 65 / 30 60 20 10 WINFIELD-KWLD 95 70 88 68 / 30 50 30 10 RUSSELL 89 65 91 64 / 40 50 10 10 GREAT BEND 90 66 91 64 / 40 50 10 10 SALINA 92 67 89 66 / 30 70 10 10 MCPHERSON 93 67 90 66 / 30 60 20 10 COFFEYVILLE 94 71 87 67 / 30 60 40 10 CHANUTE 94 70 87 66 / 30 60 40 10 IOLA 93 69 87 66 / 30 60 40 10 PARSONS-KPPF 94 71 87 67 / 30 60 40 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 718 AM CDT MON AUG 10 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-111230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 718 AM CDT MON AUG 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT PATCHY FOG WILL AFFECT PARTS OF CENTRAL KANSAS THIS MORNING...REDUCING THE VISIBILITY TO AROUND ONE-HALF MILE IN LOW-LYING AREAS. THUNDERSTORMS WILL BE POSSIBLE TODAY AND ESPECIALLY TONIGHT AREAWIDE. ANY STORM THAT DEVELOPS THIS AFTERNOON THROUGH THE OVERNIGHT HOURS WILL HAVE A CHANCE TO BE SEVERE WITH LARGE HAIL AND SEVERE WINDS THE MAIN THREATS. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WITH THE MORE WIDESPREAD STORMS OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STORMS ARE EXPECTED TO LINGER OVER SOUTHEAST KANSAS ON TUESDAY MORNING WITH SOME STRONG STORMS POSSIBLE. STORMS WILL THEN RETURN TO THE FORECAST ON SUNDAY WITH THESE STORMS NOT EXPECTED TO BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAYBE NEEDED AREAWIDE LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/LAWSON
The Dodge City radar (KDDC), 156 km away, was scanning. The volume nearest the first event began at 14:44 UTC.
16 thunderstorm wind, 4 hail. Local standard time, as filed.
Fifty mph winds were also reported with the hail.
Several tree limbs were reported blown down by law enforcement.
Considerable tree damage was reported across town with some damge to power lines.
Fifty mph winds were also reported with the hail.
The strong winds knocked numerous small tree and limbs. In Vesper, a 100 year old tree was completely uprooted.
Sixty mph winds were also reported with the hail.
The strong winds knocked down some trees and tree limbs.
Measured wind gusts to 58 mph...produced wind damage to several structures across town. A building supply company received damage to its tin roof. A door was pulled from its frame and the glass broken at another business. A 100 year old building formerly a livery stable was nearly blown over and was later demolished, after the framework and foundation were rendered unstable. Numerous other small to large trees were also downed.
A trained spotter reported the strong winds.
A tractor trailer was blown into the center median at mile marker 233 along Interstate 70. Several three inch tree limbs were blown out of trees as well.
A trained spotter reported the strong winds.
Winds estimated at 75 mph moved across the city, damaging 2500 businesses and homes and knocking out power to 1400 people. Three private hangers were totaled at the Salina Municipal Airport. A steeple was blown off the top of a church, piercing the roof of the church like a lawn dart. The funnel formed by the stuck steeple poured water into the sanctuary. The metal canopy of a gas station was partially destroyed. The storm knocked down almost 70 power poles across town. Numerous large trees and limbs were knocked down all over the city.
Pea sized hail also occured with the winds.
A trained spotter reported the wind gust.
Many large trees were knocked down throughout town.
Business signs across town had minor damage and small tree limbs were knocked down.
Trained spotters estimated the wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192710, 193260, 192711, 193261, 192712, 194677, 192713, 194678, 193263, 194679, 194680, 194681, 194682, 194683, 194684, 193262, 193256, 193257, 193258, 193259.